Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

Have brownish patch on both lower legs. Patch getting darker and spreading. What could they be?

User rating for this question
Very Good
Answered by

Practicing since : 2000
Answered : 5 Questions
I have brownish patches on both my lower legs. They are non-painful. They seem to have gotten darker and covering a larger area over the years. They appear to be shiny. What could they be?
Posted Mon, 3 Sep 2012 in Skin Hair and Nails
Answered by Dr. Shanmugapriya 2 hours later
Thanks for writing in.
There could be multiple reasons like an inflammatory cause, leprosy or an issue with the vessels. In order to help you better, I would request you to answer these questions:
a. Can you feel normally on the skin on these patches?
b. Are you taking any steroids for the asthma?

There are some tests that we would need to run here. We would need a complete blood count, ESR level and a Mantoux test. Also, a slit skin smear test to test for acid fast bacilli would also be needed.

Awaiting your reply
Above answer was peer-reviewed by
Follow-up: Have brownish patch on both lower legs. Patch getting darker and spreading. What could they be? 11 hours later

a. I can feel normally on the skin on these patches.
b. I do no take any medications for asthma. I do not take any medications whatsoever.
Answered by Dr. Shanmugapriya 35 hours later

I am really sorry for not being able to attend to you soon, I was really running a busy schedule the previous day.

With your description it looks like the following possibilities:
1) Sun damage or photoaging by the UVA exposure
2) Nevi
If you develop itching or rapid increase in size then you should be concerned and show it to local dermatologist. You need KOH examination of the scrapings and fasting blood sugar test.
Most such dark pigmented patches (caused by increased melanoma) are cosmetic disturbance than significant medical condition to worry.
Meantime if you can get over the counter demelanin creams with Alphahydroxy acids, Vitamin C and Retinoic acid cream you may use them.
Protect the areas from sun and observe if they are appearing on face and hands as well.

Hope I addressed your query.

Thank you

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor